Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Austin/San Antonio, TX

January 8, 2021Burnet County, Lee County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this winter storm watch at Jan 8, 2021, 2:26 PM CST for Burnet County, Lee County, Williamson County, Texas. It took effect at Jan 10, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 2:26 PM CST (20:26 UTC)
In effect from
Jan 10, 2021, 12:00 PM CST
Expired
Jan 9, 2021, 1:53 PM CST
In force
Issued by
NWS Austin/San Antonio, TX

Counties Burnet County, TX, Lee County, TX, Williamson County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS44 KEWX 082026
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
226 PM CST Fri Jan 8 2021

TXZ172-173-194-090430-
/O.NEW.KEWX.WS.A.0001.210110T1800Z-210111T0600Z/
Burnet-Williamson-Lee-
Including the cities of Burnet, Georgetown, and Giddings
226 PM CST Fri Jan 8 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

* WHAT...A rain/snow mix with a transition to all snow possible.

* WHERE...Burnet, Williamson and Lee Counties.

* WHEN...From Sunday afternoon through Sunday evening.

* ADDITIONAL DETAILS...Snowfall accumulations are forecasted to be
  up to an inch with locally higher amounts possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
751 
WWUS44 KEWX 090329
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
929 PM CST Fri Jan 8 2021

TXZ172-173-194-091200-
/O.CON.KEWX.WS.A.0001.210110T1800Z-210111T0600Z/
Burnet-Williamson-Lee-
Including the cities of Burnet, Georgetown, and Giddings
929 PM CST Fri Jan 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* WHAT...A rain/snow mix with a transition to all snow possible.

* WHERE...Burnet, Williamson and Lee Counties.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Difficult travel conditions are possible on elevated
  roadways.

* ADDITIONAL DETAILS...Snowfall accumulations are forecasted to 
  be up to an inch with locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
332 
WWUS44 KEWX 090917
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
317 AM CST Sat Jan 9 2021

TXZ172-173-194-092100-
/O.CON.KEWX.WS.A.0001.210110T1800Z-210111T0600Z/
Burnet-Williamson-Lee-
Including the cities of Burnet, Georgetown, and Giddings
317 AM CST Sat Jan 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* WHAT...A rain-snow mix with a transition to all snow is 
  forecast. Total snow accumulations of 1 to 2 inches, with 
  isolated amounts up to 3 inches, are possible.

* WHERE...Burnet, Williamson and Lee Counties.

* WHEN...Sunday afternoon through Sunday evening.

* IMPACTS...Difficult travel conditions are possible, especially 
  on elevated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
923 
WWUS44 KEWX 091953
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
153 PM CST Sat Jan 9 2021

TXZ172-173-194-101100-
/O.UPG.KEWX.WS.A.0001.210110T1800Z-210111T0600Z/
/O.NEW.KEWX.WS.W.0001.210110T1200Z-210111T0600Z/
Burnet-Williamson-Lee-
Including the cities of Burnet, Georgetown, and Giddings
153 PM CST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...Heavy wet snow expected. Total snow accumulations of 1 
  to 3 inches.

* WHERE...Burnet, Williamson and Lee Counties.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Difficult travel conditions are possible, 
  especially on elevated roadways.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state can be obtained at
drivetexas.org.

&&

$$

TXZ171-101100-
/O.NEW.KEWX.WS.W.0001.210110T1200Z-210111T0600Z/
Llano-
Including the city of Llano
153 PM CST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...Heavy wet snow expected. Total snow accumulations of 1 
  to 3 inches.

* WHERE...Llano County.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Difficult travel conditions are possible,
  especially on elevated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state can be obtained at
drivetexas.org.

&&

$$

TXZ188-190>193-101100-
/O.NEW.KEWX.WW.Y.0001.210110T1200Z-210111T0600Z/
Gillespie-Blanco-Hays-Travis-Bastrop-
Including the cities of Fredericksburg, Blanco, San Marcos, 
Austin, and Bastrop
153 PM CST Sat Jan 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...Wet snow expected. Total snow accumulations of up to 
  one inch.

* WHERE...Gillespie, Blanco, Hays, Travis and Bastrop Counties.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Hazardous travel conditions are possible, 
  especially on elevated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state can be obtained at
drivetexas.org.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this winter storm watch went out at Jan 8, 11:26 AM CST, 3 hours earlier.

Area forecast discussion, Jan 8, 11:26 AM CST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1126 AM CST Fri Jan 8 2021

.AVIATION.../18Z TAFS/
BKN to OVC cloud deck continues to progress southward along I-35 at
this time. The southern extend of the clouds remains SCT at this
time. Will need to watch and see if this area fills in and becomes
BKN to OVC. Winds are N/NE near 10 knots with gusts to around 20
knots KDRT should remain VFR with SE wind around 10 knots. Saturday
morning moisture return will be underway along the Rio Grande ahead
of next upper level low and trough. MVFR cigs will develop around
sunrise at KDRT.

&&

.PREV DISCUSSION... /ISSUED 529 AM CST Fri Jan 8 2021/

AVIATION (12Z TAFs)...
Watching closely an OVC cloud deck across Central and Southeast Texas
moving south. This may work into areas roughly along and north of a
AQO-AUS-3T5 line after 14Z before scattering out after 18Z. Otherwise
VFR conditions today and tonight.

PREV DISCUSSION... /ISSUED 329 AM CST Fri Jan 8 2021/

SHORT TERM (Today through Saturday)...
The upper level pattern will gradually transition to zonal flow
today and tonight and then the next upper level low will dig a
trough northwest of the area on Saturday. Cool northeasterly low
level flow will prevail today across the eastern half of the CWA.
Some low clouds may wrap into Llano, Burnet, Williamson, Travis,
Lee, and Bastrop counties this morning and then scatter out in the
afternoon. Cooler today, with high temperatures only forecast in the
50s across the northeast half of the CWA and low 60s across the
southwest. 925-850mb southeasterly to southerly flow will develop
tonight across western areas and on Saturday across eastern areas,
in response to the aforementioned digging trough. This will lead to
isentropic ascent and the development of stratus from southwest to
northeast on Saturday, resulting in even cooler high temperatures.
High temperatures on Saturday are forecast only in the low to mid
50s area wide, with some cooler guidance suggesting locations along
the Rio Grande and western Hill Country only in the upper 40s.

LONG TERM (Saturday Night through Thursday)...
Saturday night an upper level low will move into West Texas and a
frontal boundary will develop beneath it. This boundary will move
toward the western part of our CWA as a warm front bringing a slight
chance for rain along the Rio Grande Saturday night. Sunday the upper
low will move across Texas and bring a cold front into our CWA. Rain
will move across the region. Cold air will start to spill in Sunday
afternoon and snow will mix with the rain over the northern Hill
Country. The system will move quickly out of our CWA Sunday evening.
As it does, colder air will move across the north and east and the
rain and snow mix will move into our northeastern counties. At this
time we do not expect any winter precipitation in the Austin area,
but it will be north and east. Snow accumulation of a dusting to
half an inch is possible from northern Kerr County to northern Lee.
This forecast is still uncertain as models differ. The ECMWF and
Canadian models are showing snow while the GFS keeps the
precipitation early all rain. Our forecast leans toward the colder
solutions. All precipitation will move out of our area by midnight
Sunday night. Winds will become northerly and colder air will move.
Freezing temperatures will spread over much of the northern half of
the CWA. Dry weather will return for the rest of the forecast.
Tuesday morning will be the coldest with freezing temperatures over
the entire area. With dry air in place, daily temperature swings will
be large with warm afternoons and chilly mornings. Temperatures will
be above normal by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  33  53  39  46 /   0   0   0  40  90
Austin Bergstrom Intl Airport  54  31  53  38  47 /   0   0   0  30  90
New Braunfels Muni Airport     58  34  55  41  50 /   0   0   0  40  90
Burnet Muni Airport            52  31  52  37  43 /   0   0   0  40  90
Del Rio Intl Airport           63  37  52  44  56 /   0   0  -   50  50
Georgetown Muni Airport        52  31  52  36  44 /   0   0   0  30  90
Hondo Muni Airport             62  33  55  41  51 /   0   0   0  60  90
San Marcos Muni Airport        55  31  54  38  47 /   0   0   0  40  90
La Grange - Fayette Regional   55  33  55  41  48 /   0   0   0  20  90
San Antonio Intl Airport       57  35  55  42  47 /   0   0   0  50  90
Stinson Muni Airport           58  34  56  42  49 /   0   0   0  60  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...10
Long-Term...Hampshire
Decision Support...33
Hazardous weather outlook, Jan 8, 3:27 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
327 AM CST Fri Jan 8 2021

TXZ171>173-183>194-202>209-217>225-228-091000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
327 AM CST Fri Jan 8 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A mix of rain and snow will is possible Sunday and Sunday evening
across northern Kerr, Gillespie, Blanco, Llano, Burnet, western
Travis, Williamson, and Lee counties. Light accumulations may be
possible Sunday evening in some areas, mainly on grassy and
elevated surfaces.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Winter Storm Watches in Texas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.